WEDNESDAY, Aug. 24 (HealthDay News) -- High doses of the popular antidepressant Celexa can cause potentially fatal abnormal heart rhythms and should no longer be prescribed to patients, the U.S. Food and Drug Administration said Wednesday.
Doses of Celexa (citalopram hydrobromide) greater than 40 milligrams a day can cause changes in the electrical activity of the heart, which can lead to abnormal heart rhythms, including a potentially deadly arrhythmia known as Torsade de Pointes, according to the agency.
Patients at high risk for changes in the electrical activity of the heart include those with pre-existing heart conditions (including congestive heart failure) and those prone to low levels of potassium and magnesium in the blood, the FDA said.
Even though studies have not found that doses higher than 40 mg a day offer any benefits to patients with depression, Celexa's drug labeling previously stated that some patients may require a dose of 60 mg a day, the agency noted.
The label has been revised to include the new dosage limit as well as information about the potential for abnormal heart electrical activity and rhythms.
Celexa belongs to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which also include widely used medications such as Paxil, Prozac and Zoloft.
The American Academy of Family Physicians has more about antidepressants.